WILLIAM R. BELL, M.D., F.A.C.P.; PETER A. TOMASULO, M.D.; BARBARA M. ALVING, M.D.; THOMAS P. DUFFY, M.D.
In a group of 52 patients receiving continuous intravenous heparin, 16 developed thrombocytopenia (platelets < 100 000/mm3). Ten of the 16 patients who had thrombocytopenia had elevated titers of fibrinogen-fibrin degradation products, and five of these 10 patients also had a reduction in plasma fibrinogen. The abnormalities disappeared after the heparin preparation was discontinued. These occurrences could not be attributed to drugs other than heparin, to the dose of heparin administered, or to prior exposure to heparin. The mechanism by which the heparin preparation may induce these changes is not known.
WILLIAM R. BELL, PETER A. TOMASULO, BARBARA M. ALVING, THOMAS P. DUFFY. Thrombocytopenia Occurring During the Administration of Heparin: A Prospective Study in 52 Patients. Ann Intern Med. 1976;85:155–160. doi: 10.7326/0003-4819-85-2-155
Download citation file:
Published: Ann Intern Med. 1976;85(2):155-160.
Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use